Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 4:42 PM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 4:42 PM CDT (21:42 UTC)
- Expired
- Mar 23, 2017, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clayton County, IA, Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:42 PM CDT | HAIL 1 | Saint Olaf, IA | . |
| Mar 23, 4:59 PM CDT | HAIL 1 | Bagley, WI | HAIL SIZE ESTIMATED FROM SOCIAL MEDIA PICTURE. TIME ESTIMATED FROM RADAR. |
| Mar 23, 5:06 PM CDT | HAIL 0.5 | Patch Grove, WI | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739 WUUS53 KARX 232142 SVRARX IAC043-WIC023-043-232215- /O.NEW.KARX.SV.W.0019.170323T2142Z-170323T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 442 PM CDT THU MAR 23 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Central Clayton County in northeastern Iowa... Northwestern Grant County in southwestern Wisconsin... Southwestern Crawford County in southwestern Wisconsin... * Until 515 PM CDT * At 441 PM CDT, a severe thunderstorm was located over Farmersburg, or near Elkader, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Garnavillo, McGregor and Marquette around 450 PM CDT. Prairie Du Chien and Guttenberg around 455 PM CDT. Bloomington around 510 PM CDT. Other locations impacted by this severe thunderstorm include Bridgeport, Beetown, Mount Ida, Glen Haven and Bagley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 4279 9153 4304 9147 4306 9073 4279 9073 TIME...MOT...LOC 2141Z 269DEG 43KT 4293 9135 HAIL...1.00IN WIND...<50MPH $$ DTJ
1 follow-up statement
643
WWUS53 KARX 232205
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
505 PM CDT THU MAR 23 2017
IAC043-WIC023-232215-
/O.CAN.KARX.SV.W.0019.000000T0000Z-170323T2215Z/
Clayton IA-Crawford WI-
505 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAYTON AND
SOUTHWESTERN CRAWFORD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4283 9108 4283 9110 4285 9109 4288 9110
4291 9114 4294 9115 4296 9114 4298 9116
4299 9116 4299 9106 4303 9098 4306 9073
4279 9073 4279 9107
TIME...MOT...LOC 2205Z 269DEG 43KT 4293 9095
$$
WIC043-232215-
/O.CON.KARX.SV.W.0019.000000T0000Z-170323T2215Z/
Grant WI-
505 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN GRANT COUNTY...
At 505 PM CDT, a severe thunderstorm was located near Bloomington, or
12 miles southeast of Prairie Du Chien, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
northwestern Grant County, including the following locations:
Beetown, Mount Ida, Glen Haven, Bagley and Mount Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4283 9108 4283 9110 4285 9109 4288 9110
4291 9114 4294 9115 4296 9114 4298 9116
4299 9116 4299 9106 4303 9098 4306 9073
4279 9073 4279 9107
TIME...MOT...LOC 2205Z 269DEG 43KT 4293 9095
HAIL...1.00IN
WIND...<50MPH
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 23, 3:25 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 325 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Mar 23 2017 At 3 PM, a small area of showers and scattered thunderstorms were moving east across northeast Iowa and along the Minnesota/Iowa border. This was developing along an elevated warm front. There has been a few reports of hail to around 1 inch in diameter. In addition with very dry air below the cloud bases, some of the showers have been producing wind gusts up to 40 mph. From tonight into Friday, a cold front will slowly sink southward through the forecast area. Moderate 850 mb moisture transport will raise the precipitable water values to around 1.25 range. This is around 3 standard deviations above normal. With most unstable CAPES up to 250 J/kg, there will be a possibility for isolated to scattered thunderstorms. The highest CAPES and the best 0-6 km shear will be this evening and this could result in the potential for some hail up to 1 inch in diameter. Rainfall amounts along and north of Interstate 90 will range from 1 to 2 inches. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Mar 23 2017 From Friday night into Saturday morning, a cold front will move slowly south across the area. Southerly winds ahead of an approaching upper level low will bring a narrow band of Gulf of Mexico moisture northward into the region and this moisture will pool along this front. Precipitable water values will range from an inch to 1.25 inches. This 2.5 to 3 standard deviations above normal. Fortunately, the moisture transport will be weak to moderate, the most unstable CAPES are generally less than 150 J/kg, and there is generally weak convergence along this front. This will keep the hourly rainfall rates under control. Rainfall totals during this time frame will range from a half to 1 inch. The heaviest rain will be found along and south of the Interstate 90 corridor. Meanwhile further north, there are some questions on where the northern extent of this precipitation will be located. This could present some issues for the potential of light freezing rain in north central Wisconsin. However with this said, confidence remains low that this will even occur. From Saturday afternoon into Monday, a slow moving upper level low pressure area will move south and southeast of the forecast area. Wrap around moisture will keep a chance of showers into the forecast area. Additional rainfall amounts will be less than a tenth of an inch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Mar 23 2017 Main taf concerns through the period is rain moving into the region and ceilings lowering into IFR at the RST/LSE taf sites. Low pressure on the lee-side of the Rocky Mountains is expected to push into Kansas through the taf period. Southerly winds ahead of the low pressure system will continue to advect low level moisture into the region. With the low level moisture...precipitation chances will increase across the area at both RST/LSE taf sites and MVFR conditions lowering to IFR conditions at the RST/LSE taf sites mainly after 08z Friday. Low level wind shear will also occur at both taf sites between 07-11z Friday. && .HYDROLOGY...Tonight through Saturday Issued at 321 PM CDT Thu Mar 23 2017 Like the past couple of days, it continues to look like anywhere from a half to 1.50 inches of rain will fall across the area from tonight through Saturday. There may be even a few locations that could potentially see rainfall totals up to 2 inches. With this rain falling over over a long duration, only in bank rises are currently expected for area streams and rivers. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DTJ HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Thu Mar 23 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into this evening. Lightning and small hail will be the main hazards with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of rain Friday through Saturday may produce rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Reports of any hail would be appreciated today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Mar 23, 3:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OELWEIN 42.68N 91.91W
03/23/2017 M1.75 INCH FAYETTE IA TRAINED SPOTTER
.
&&
CJALocal storm report, Mar 23, 3:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.07W
03/23/2017 U2.00 INCH FAYETTE IA PUBLIC
.
&&
CJALocal storm report, Mar 23, 3:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.06W
03/23/2017 U1.75 INCH FAYETTE IA PUBLIC
.
&&
CJALocal storm report, Mar 23, 4:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 ESE AUSTIN 43.66N 92.93W
03/23/2017 E0.25 INCH MOWER MN PUBLIC
.
&&
CJASpecial weather statement, Mar 23, 4:18 PM CDT, 24 minutes before
Special Weather Statement National Weather Service La Crosse WI 418 PM CDT Thu Mar 23 2017 IAZ008>011-018-019-MNZ087-088-094>096-WIZ041-053>055-061-232300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Olmsted- Winona-Mower-Fillmore-Houston-La Crosse-Vernon-Crawford-Richland- Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 418 PM CDT Thu Mar 23 2017 ...Scattered Thunderstorms Producing Hail This Afternoon... At 415 pm, National Weather Service radar indicates scattered showers and thunderstorms moving through much of northeast Iowa and southeast Minnesota, and expected to cross into southwestern Wisconsin through 6 pm. Any thunderstorms through late afternoon will be capable of producing one-half inch hail and dangerous cloud to ground lightning. If outdoors, be prepared for changing weather conditions. Lawrence
Local storm report, Mar 23, 4:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL STRAWBERRY POINT 42.68N 91.54W
03/23/2017 M1.75 INCH CLAYTON IA PUBLIC
.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
| Mar 23, 5:13 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 47 min |
| Mar 23, 2:04 PM CDT | Special Weather Statement | ARX | Floyd | 56 min |
| Mar 23, 3:12 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette | 48 min |
| Mar 23, 3:33 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 27 min |
| Mar 23, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.